Re: "Adverse Psychiatric Reactions to Medication"
Date: Thursday November 8th 2001
Venue: Friends House 173 Euston Road, NW1 2BJ
Nearest Stations: Euston (opposite) Euston Square (adjacent)
APRIL Adverse Psychiatric Reactions Information Link (charity regd.in England no.1072305)
Contact: Millie Kieve: mobile 07949 005360 office 01992 813111
I am attaching a flyer with information about the conference.
The doctors speaking are leading clinicians and they will cover all medication, and anaesthesia.
The speakers at our conference will include:
Dr David Healy (antidepressants), expert defence witness in Seroxat $6.4 million victim damages following murder case. Canadian job offer withdrawn after his opinions were expressed on antidepressant/suicide connection.
Dr Loren Mosher the American Psychiatrist who resigned from the American Psychiatric Association in protest at the Pharmaceutical Companies’ stranglehold over the professional body.
Dr Walter Loebl a retired consultant in rheumatology will speak about the shortfalls in medical training which almost ignores the subject of pharmacology and side effects in favour of diagnostic expertise.
Academics working in Medical Education are very concerned that the new GMC, consultation on the Undergraduate Medical Curriculum, barely touches on the area of pharmaceuticals and adverse drug reactions, interactions, dependency and withdrawal problems.
Little information is provided about adverse drug reactions at Pharmaceutical Company funded events, through direct advertising and commercial presentations.
Adverse Psychiatric Reactions, interactions and withdrawal symptoms are often misdiagnosed and treated as disease due to lack of knowledge and training.
Medication for prevention of acne, malaria prevention, antibiotics, painkillers etc. may be responsible for serious psychiatric disorders. Often unrecognised as adverse reaction, they may be treated with cascades of drugs causing further distress, patients may be sectioned under the Mental Health Act and forcefully medicated.
Early warning signs of psychiatric adverse effects and the knowledge to be able to stop the medication, could not only save lives but save devastated careers and wrecked family life - not to speak of the cost to the nation in emergency hospital admissions and unnecessary expensive medical tests.
Murder, suicide and death due to accidents may be the result of adverse drug reactions of mania, psychosis, agitation, confusion or aggression.
Recent articles in the press only touch the tip of the iceberg.
"A Stand for Scientific Independence"
"Medical Journals Aim to Curtail Drug Companies' Influence "
By Susan Okie,’Washington Post’
Sunday, August 5, 2001
"Results of drug trials ‘are being distorted’ " David Charter, Health Correspondent ‘The Times’
"Abuse and Misuse of Medications in the Elderly"
‘Psychiatric Times’ April 1999
" Children's drug is more potent than cocaine"
September 9, 2001
"CHILDREN TRAFFICKING IN RITALIN, DEXEDRINE"
by Dawn Walton
’The Globe and Mail’
Saturday, April 7, 2001
"Murder, suicide. A bitter aftertaste for the 'wonder' depression drug"
Antidepressant Seroxat under scrutiny as firm pays out $6.4m
Sarah Boseley, health editor
Monday June 11, 2001
"Anti-smoking drug linked to new death"
Rachel Ellis Medical Correspondent ‘Mail on Sunday’
" Drug Link in One in Five Road Deaths" Daily Mail December 16 2000- failed to mention
Reflect a huge problem.
Drugs marketed under a different name, from the original licence, with known side effects are often re-launched with hype and too little information on the side effects. An example being Zyban as an anti-smoking aid, well known to cause seizures, prescribed as an antidpressant in Canada and USA under the name Wellbutrin or Bupropion.
" National Service Framework", has no mention of adverse drug reactions in the sections relating to Good Practice in Mental Health or Suicide Prevention.
Many people have adverse reactions to the drugs used pre and post anaesthesia as well as during. Until now there has been no education of anaesthetists to ensure protection for vulnerable patients.
A recent government document "Saving Lives: Our Healthier Nation", included mental health in one of the four target areas and had a specific target to reduce suicide.
There is no mention of adverse drug reactions yet the document states:
"DEPRESSION AFFECTS ONE WOMAN IN 15 AND ONE MAN IN 30.
MOST OF THE 4,000 SUICIDES EACH YEAR IN ENGLAND ARE ATTRIBUTED TO DEPRESSION."
The recognised side effect of many prescribed drugs for physical illness and for anxiety and insomnia is DEPRESSION.
Many people are prescribed antidepressants and tranquilisers, known to be addictive, with risks attached to sudden withdrawal yet the document states:
" People with depression often feel they do not receive adequate information concerning their treatment"
Charles Medawar of Social Audit and Dr David Healy have been saying for a long time that SSRI antidepressants may cause people to commit suicide. These drugs have dangerous side effects for some people and there is inadequacy of warning. There is little up to date education for prescribers in appropriate prescribing.
MORE DRUG INDUCED SUICIDES
Roaccutane for Acne (Accutane, Isotretinoin) has been known to cause serious depression, and psychosis resulting in suicide.
A derivative of vitamin A, which is known to cause ‘vitaminosis’ and psychiatric disturbance.
In March 3, 1997 Based on a 1992-94 French study of Accutane's association with depression, French health authorities required Roche to add "suicide attempt" to Accutane's side effects. Yet Roche did not inform the FDA.
In May 1997 FDA initiated discussions with Roche concerning reports of serious psychiatric disorders associated with Accutane.
FDA was unaware of the new French warning.
In August 1997 FDA issued a warning letter to Roche for failing to submit serious adverse event reports in a timely manner. Roche claims its computer systems are responsible for delays of up to eight years in complying with the law.
A personal note from the founder of APRIL :The charity APRIL came about after the death of my daughter, Karen, and my shocking discovery of widespread ignorance, indifference and almost total lack of knowledge by many doctors and nurses of devastating side effects caused by the drugs they were prescribing.
I experienced the fact that a London consultant gastroenterologist could not recognise adverse drug reactions and prevented the reporting of serious life threatening adverse reactions to a drug he had prescribed for Inflamatory bowel disease.
At the conference I will speak about my daughter’s suffering and tragic death at the age of 30, following adverse psychiatric reactions to sulphasalazine, dianette, anaesthesia and to the drugs used to treat the side effects.
Another speaker will be a mother who’s daughter’s suicide by hanging occurred shortly after a complete change in personality, shortly after being prescribed prozac.
I am overwhelmed by the support I have received from the speakers and others, in my attempt to create more awareness. The conference will produce some startling information, and we hope to go forward with a working party of concerned health professionals, to develop a strategy for the recognition and eventual prevention of unexpected and devastating adverse drug reactions.
Please support us by coming along on the day. Please see the flyer for details of
registration. Millie Kieve